Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 2:28 PM EDT for Allegheny County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 2:28 PM EDT (18:28 UTC)
- Expired
- Jul 10, 2001, 3:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:45 PM EDT | Thunderstorm Wind | Liberty, PA | Thunderstorm winds downed numerous trees in the Liberty and Glassport areas. Several homes and one parked boat were damaged in Liberty from falling trees. On Elizabeth Street in Liberty, a children's playground and pavilion were damaged. In nearby McKeesport |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 101828 SVRPBZ PAC003-101915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 228 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 315 PM EDT * AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST MIFFLIN...MOVING EAST AT 20 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WILMERDING...RANKIN... LINCOLN...LIBERTY...ELIZABETH...EAST PITTSBURGH...EAST MCKEESPORT...DRAVOSBURG AND BRADDOCK HILLS... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:00 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 10, 9:00 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 900 AM EDT TUE JUL 10 2001 ISSUED MID MORNING UPDATE TO DROP MENTION OF MORNING FOG AND BEEF WORDING FOR THUNDERSTORMS THIS AFTERNOON fAND TONIGHT. REST UNCHANGED. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 60 min |
| Jul 10, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 24 min |
| Jul 10, 3:24 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 66 min |
| Jul 10, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 41 min |
| Jul 10, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 34 min |
| Jul 10, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington | 59 min |
| Jul 10, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 65 min |
| Jul 10, 5:44 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.